Hail, Kent
- When
- July 1, 12:54 PM EST
- Where
- Kent County, 0.86 mi SW of Beverly
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 42.910, -85.760
An NWS employee reported one inch diameter in Grandville.
A thunderstorm drifted south and became severe as it moved into Jenison and Grandville, producing a couple of one inch hail reports. Numerous other thunderstorms that drifted from north to south through the day contained heavy rainfall but the vast majority of hail reports ranged from pea sized to half inch in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
A thunderstorm drifted south and became severe as it moved into Jenison and Grandville, producing a couple of one inch hail reports. Numerous other thunderstorms that drifted from north to south through the day contained heavy rainfall but the vast majority of hail reports ranged from pea sized to half inch in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 1, 12:00 PM EST, 54 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
100 PM EDT FRI JUL 1 2011
LATEST UPDATE...AVIATION...
.SYNOPSIS...(1210 PM EDT FRI JUL 1 2011)
THUNDERSTORMS WILL BRING HEAVY RAIN WITH SOME FLOODING POSSIBLE. THE
STORMS WILL DIMINISH BY THIS EVENING WITH WARM AND HUMID WEATHER
OVERNIGHT. A COLD FRONT WILL BRING MORE STORMS ON SATURDAY...SOME OF
WHICH MAY BE SEVERE WITH STRONG WINDS...HAIL AND FLOODING RAINS.
COOLER AND DRIER WEATHER WILL FOLLOW FOR SUNDAY AND MONDAY.
&&
.SHORT TERM...(1210 PM EDT FRI JUL 1 2011)
(THIS AFTERNOON THROUGH SUNDAY)
HEAVY RAIN THREAT CONTINUES THIS AFTERNOON FROM SOUTH OF MUSKEGON
AND WEST OF GRAND RAPIDS. RAINFALL RATES OF 2 INCHES IN HALF AN HOUR
HAVE BEEN OBSERVED THIS MORNING NEAR MUSKEGON. FORTUNATELY THE
HEAVIEST RAIN HAS REMAINED OVER LAKE MICHIGAN WHERE THERE IS A LARGE
AREA OF STORM TOTAL RAINFALL IN EXCESS OF 6 INCHES.
STORMS SHOULD DIMINISH BY LATE AFTERNOON AS UPPER RIDGE AXIS MOVES
CLOSER AND CAPPING INVERSION FORMS AS WARM MID LEVEL AIR ADVECTS IN
ALONG WITH SUBSIDENCE. REST OF PREVIOUS FORECAST DISCUSSION FOLLOWS.
HARD TO FIND A GOOD TRIGGER FOR STORMS INTO TONIGHT. HOWEVER...AS
WAS THE CASE LAST NIGHT...THE STORMS MAY CONTINUE TO FAVOR THE LEAD
EDGE OF THE THETA-E GRADIENT AND THE EASTERN EDGE OF MID LEVEL CAP.
THIS WILL SHIFT TO THE SE PORTION OF THE CWA. HOWEVER...
PRECIPITABLE WATER VALUES BEGIN TO DROP OFF...SO THE THREAT OF
HEAVY RAIN WILL BE LOWER.
BY SATURDAY A COLD FRONT IS PROGGED TO BUMP INTO THIS MUGGY AIR
MASS. TIMING WILL BE KEY WITH THIS FRONT. SEEMS LIKE THE MODELS
WANT TO PUSH IT THROUGH TOWARD MID DAY WHICH WOULD MITIGATE SEVERE
POTENTIAL. HOWEVER AS IS OFTEN THE CASE...IT IS TOUGH TO PUSH A
COLD FRONT THROUGH WHILE THE HEATING OF THE DAY IS IN PROGRESS. SO
COULD EASILY SEE THE FRONT BEING DELAYED SOMEWHAT...WHICH WOULD
INCREASE THE SEVERE THREAT FOR THE AFTERNOON.
ADDED POPS TO THE SE CWA SATURDAY EVENING WITH THE SAME THINKING...
THAT THE FRONT MAY BE SLOWER TO COME THROUGH THAN THE MODELS
SUGGEST. VERY NICE DAY EXPECTED BY SUNDAY WITH HIGH PRESSURE
BUILDING IN. THIS WILL BRING SUNSHINE...SLIGHTLY COOLER TEMPS AND
LESS HUMIDITY.
&&
.LONG TERM...(441 AM EDT FRI JUL 1 2011)
(SUNDAY NIGHT THROUGH THURSDAY)
MODELS ARE IN DECENT AGREEMENT IN SHOWING HIGH PRESSURE IN CONTROL
OF THE WEATHER FOR THE MONDAY INTO TUESDAY TIME FRAME. WHILE IT
DOES BECOME SLIGHTLY UNSTABLE EACH AFTERNOON...BOTH THE MOISTURE AND
INSTABILITY APPEAR TOO LOW TO SUPPORT RAIN. WILL MAINTAIN THE DRY
FORECAST. AFTERNOON TEMPS SHOULD END UP A FEW DEGREES HIGHER THAN
NORMAL.
THE RISK FOR STORMS LOOKS GOOD FOR WEDNESDAY WITH THE MOISTURE PLUME
MOVING IN AHEAD OF THE COLD FRONT.
&&
.AVIATION...(100 PM EDT FRI JUL 1 2011)
PRIMARILY VFR CONDITIONS ARE ANTICIPATED THIS AFTERNOON BUT SOME
POCKETS OF MVFR TO IFR ARE LIKELY PARTICULARLY AT KGRR DUE TO
TSTORMS DRIFTING IN FROM THE NNW FOR MID AFTN. LINGERING LOW CLOUDS
WILL ALSO CONTINUE TO PRODUCE SOME IFR AT KMKG THIS AFTN.
CONDITIONS WILL LIKELY TRANSITION TO MAINLY MVFR OVERNIGHT DUE TO
FORMATION OF LIGHT FOG DUE TO INCREASING SFC DEW PTS AND RESIDUAL
BOUNDARY LAYER MOISTURE FROM EARLIER RAINFALL. SOME POCKETS OF
DENSER FOG ARE CERTAINLY POSSIBLE OVERNIGHT... BUT WAS NOT CONFIDENT
ENOUGH IN THAT TO OCCUR TO TAKE CONDITIONS DOWN TO IFR IN FOG AT
THIS TIME. THE BEST CHANCE FOR DENSER FOG WILL BE NEAR TO WEST OF
US-131 WHERE MOST OF THE RAIN HAS FALLEN THE PAST 18 HRS. THIS
NOTION IS ALSO CORROBORATED WITH SPC SREF PROBABALISTIC GUIDANCE OF
SFC VISBYS GOING BELOW 3 MILES.
FOG WILL GRADUALLY BURN OFF/MIX OUT BY MID SATURDAY MORNING.
SCATTERED SHOWERS AND PERHAPS A FEW STORMS SHOULD REDEVELOP FROM NW
TO SE ALONG AND JUST AHEAD OF THE COLD FRONT.
&&
.MARINE...(441 AM EDT FRI JUL 1 2011)
WILL POST A SMALL CRAFT ADVISORY FOR AREAS NORTH OF WHITEHALL
STARTING LATER THIS MORNING. SSW WINDS WILL INCREASE TODAY AS THE
PRESSURE GRADIENT TIGHTENS IN ADVANCE OF THE APPROACHING COLD
FRONT. SOUTH OF WHITEHALL THE FETCH WILL BE CONSIDERABLY LESS
MAKING FOR LOWER WAVES. THE WINDS SHOULD DIMINISH LATER TONIGHT AS
THE PRESSURE GRADIENT BECOMES BAGGY AGAIN PRIOR TO THE FRONT
ARRIVING.
&&
.HYDROLOGY...(441 AM EDT FRI JUL 1 2011)
HEAVY RAIN THREAT CONTINUES WITH PWAT VALUES HOLDING AROUND TWO
INCHES TODAY INTO THIS EVENING. HOWEVER THE MAIN THREAT SHOULD
MAINLY BE THIS MORNING AS THE STORMS ARE EXPECTED TO BECOME LESS
FOCUSED AS THE DRIVING LLJ WEAKENS TO OUR WEST. MORE STORMS ARE
POSSIBLE SATURDAY WITH A COLD FRONT...HOWEVER THESE TOO ARE EXPECTED
TO REMAIN SCATTERED...AND THE HEAVY RAIN THREAT WILL ONLY BE
LOCALIZED.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...FLASH FLOOD WATCH THROUGH 4 PM TODAY FOR THE WRN TWO TIERS OF
THE GRR CWA.
LM...SMALL CRAFT ADVISORY WHITEHALL TO MANISTEE THROUGH 1 AM TONIGHT.
&&
SYNOPSIS: OSTUNO
SHORT TERM: JK/OSTUNO
LONG TERM: MJS
AVIATION: LAURENS
MARINE: JK
HYDROLOGY: JKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 448 AM EDT FRI JUL 1 2011 MIZ037>040-043>046-050>052-056>059-064>067-071>074-020900- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 448 AM EDT FRI JUL 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WITH LOCALLY VERY HEAVY RAIN WILL BE POSSIBLE THROUGH TODAY. THE HEAVIEST RAIN IS EXPECTED ROUGHLY ALONG AND WEST OF HIGHWAY 131. WHERE THE STORMS PERSIST...IN EXCESS OF 2 INCHES OF RAIN COULD FALL. A FEW OF THE STORMS COULD AGAIN APPROACH SEVERE LEVELS WITH DAMAGING WINDS...LARGE HAIL AND FREQUENT LIGHTNING THE PRIMARY RISKS. THE MAIN STORM MOTION WILL BE SOUTH SOUTHEAST AT AROUND 20 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS EAST OF A HOLLAND TO MOUNT PLEASANT LINE FOR SATURDAY. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH SATURDAY. LMZ844>849-020900- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 448 AM EDT FRI JUL 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WITH FREQUENT LIGHTNING...GUSTY WINDS AND HAIL COULD POSE A HAZARD TO SMALL CRAFT THROUGH TONIGHT. WINDS AND WAVES WILL BECOME HAZARDOUS TO SMALL CRAFT BY THIS EVENING MAINLY NORTH OF WHITEHALL. AN INCREASED RISK FOR RIP CURRENTS WILL EXIST INTO TONIGHT MAINLY NORTH OF GRAND HAVEN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ADDITIONAL THUNDERSTORMS COULD LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH SATURDAY. MJS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 122 PM EDT FRI JUL 1 2011 MIZ056-064-011830- ALLEGAN-OTTAWA- 122 PM EDT FRI JUL 1 2011 ...SIGNIFICANT WEATHER ADVISORY... AT 117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR BAUER...MOVING SOUTH AT 25 MPH. NICKEL SIZE HAIL...WINDS GREATER THAN 30 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DRENTHE... BAUER... ZEELAND... BORCULO... SOUTH BLENDON... BEAVERDAM... VRIESLAND... OVERISEL... FILLMORE... BENTHEIM... PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. && LAT...LON 4270 8587 4271 8605 4292 8604 4293 8590 TIME...MOT...LOC 1723Z 359DEG 24KT 4286 8597 OSTUNO
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
128 PM EDT FRI JUL 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 PM HEAVY RAIN ALLENDALE 42.97N 85.95W
07/01/2011 M2.00 INCH OTTAWA MI TRAINED SPOTTER
RAINFALL FROM 1230 PM THROUGH 124 PM.
&&
MKALEMBKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
132 PM EDT FRI JUL 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0131 PM HAIL MARNE 43.04N 85.83W
07/01/2011 E0.25 INCH OTTAWA MI TRAINED SPOTTER
HAILED FROM 120 PM TO 125 PM.
&&
MKALEMBKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
145 PM EDT FRI JUL 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 3 NW HUDSONVILLE 42.90N 85.91W
07/01/2011 E0.25 INCH OTTAWA MI TRAINED SPOTTER
&&
MKALEMBKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
147 PM EDT FRI JUL 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 PM HAIL HUDSONVILLE 42.87N 85.87W
07/01/2011 E0.50 INCH OTTAWA MI TRAINED SPOTTER
&&
MKALEMBKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
154 PM EDT FRI JUL 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 PM HAIL GRANDVILLE 42.91N 85.76W
07/01/2011 E1.00 INCH KENT MI NWS EMPLOYEE
&&
MKALEMBKThe Grand Rapids radar (KGRR), 18 km away, was scanning. The volume nearest the first event began at 17:53 UTC.
2 hail. Local standard time, as filed.
An NWS employee reported one inch diameter in Grandville.
A trained spotter estimated hail size of one inch in diameter at 44th and Kenowa.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306179, 306178.